Health

Cholesterol pill labels to add diabetes warning

Cholesterol-lowering drugs will have new warnings about possible increases in blood sugar levels and memory loss, U.S. health regulators say.

Cholesterol-lowering drugs will have new warnings about possible increases in blood sugar levels and memory loss, U.S. health regulators say.

The U.S. Food and Drug Administration said Tuesday that increases in blood sugar levels have been reported among people taking cholesterol-lowering statin medications.

"Memory loss and confusion have been reported with statin use," the advisory also said.

"These reported events were generally not serious and went away once the drug was no longer being taken."

The changes to the safety information apply to statins such as atorvastatin or Lipitor, rosuvastatin or Crestor and simvastatin or Zocor, as well as some medications that combine a statin with niacin to lower cholesterol levels.

"The value of statins in preventing heart disease has been clearly established," Amy Egan, deputy director for safety  in FDA's Division of Metabolism and Endocrinology Products, said in a statement. "Their benefit is indisputable, but they need to be taken with care and knowledge of their side-effects."

Some studies pointed to a small increased risk of higher blood sugar levels and a higher risk of being diagnosed with Type 2 diabetes among those taking statins, the FDA said.

Health Canada said it is evaluating the information.

"The current Canadian labels for some statin drugs already contain information with respect to the risk of memory loss, and advise diabetics to inform their doctor if changes in blood sugar are noticed," the department said in an e-mail. 

Cholesterol-lowering drugs were the top class of prescription medications in the U.S. with 255.4 million prescriptions  dispensed in 2010, according to IMS Health, which tracks prescription sales.

The advisory also said Mevacor, known generically as lovastatin, should never be taken with certain drugs used to treat HIV and some bacterial and fungal infections. Lovastatin is thought to increase the risk of a serious muscle disease.  

With files from CBC's Amina Zafar